Georgia, 2016

Hail and Damaging Wind in Georgia, April 7, 2016

April 7, 2016 · NWS CAE · 2 events in 2 counties and zones

A Squall Line developed ahead of an approaching cold front. The squall line moved across the Central Savannah River Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A Squall Line developed ahead of an approaching cold front. The squall line moved across the Central Savannah River Area. The strong winds damaged a few trees and produced some nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 6, 9:02 PM EST, 4 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 9:02 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1002 PM EDT WED APR 6 2016

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA OVERNIGHT. SHOWERS AND POSSIBLY
THUNDERSTORMS WILL BE ASSOCIATED WITH THE FRONT LATE TONIGHT.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON THURSDAY. COOL
HIGH PRESSURE BUILD INTO THE REGION FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...
A MID-LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH
THE FORECAST AREA OVERNIGHT. SOME SHOWERS ARE ALREADY MOVING INTO
THE CSRA WELL AHEAD OF THE COLD FRONT. MODELS ALL AGREE THAT THE
MAIN BAND OF CONVECTION ALONG/AHEAD OF THE COLD FRONT WILL
APPROACH THE CSRA AROUND 06Z AND MOVE EAST OF FORECAST AREA IN THE
12Z TO 15Z TIME-FRAME.

THERE WILL BE STRONG WIND SHEAR OVERNIGHT WITH A 45-50 KT 850MB
LLJ, ALTHOUGH WEAK ELEVATED CAPE VALUES. STRONG LIFT ALONG THE
COLD FRONT MAY BE SUFFICIENT TO INITIATE ISOLATED...ELEVATED
THUNDERSTORMS DESPITE A STABLE BOUNDARY LAYER. THE GFS INDICATES
MUCAPE VALUES AROUND 200 J/KG, WITH THE MORE UNSTABLE NAM GIVING
VALUES AROUND 800 J/KG IN THE CSRA. THERE WILL BE A CHANCE OF A
FEW ELEVATED THUNDERSTORMS OVERNIGHT IN THE CSRA POSSIBLY MOVING
INTO CENTRAL SC. SREF AND GEFS ENSEMBLES SUPPORT RAIN TOTALS NEAR
ONE-QUARTER OF AN INCH...ALTHOUGH HAVE BEEN TRENDING SLIGHTLY
HIGHER IN RECENT RUNS.

THE RISK OF SEVERE THUNDERSTORMS IS LOW...HOWEVER 900MB WINDS
AROUND 50 KTS ARE OF CONCERN. IF THUNDERSTORMS ARE TRIGGERED THEN
THERE MAY BE SOME POTENTIAL FOR THESE MID-LEVEL WINDS TO MIX DOWN
THROUGH THE STABLE LAYER. DCAPE VALUES AROUND 500 J/KG SUPPORT
SOME MIXING POTENTIAL.

TRENDED OVERNIGHT LOW TEMPERATURES TOWARD THE WARMER GUIDANCE
BECAUSE OF MIXING ASSOCIATED WITH THE FRONT AND LOW LEVEL JET.
SOUTHERLY WINDS SHOULD INCREASE DURING THE EARLY MORNING HOURS
AHEAD OF THE FRONT AS THE LOW LEVEL JET MOVES INTO THE AREA.

&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
COLD FRONT WILL BE MOVING OFFSHORE THURSDAY MORNING WITH THE UPPER
LEVEL TROUGH DIGGING INTO THE AREA THURSDAY AFTERNOON WITH THE
AXIS OVER THE REGION THURSDAY NIGHT. ON FRIDAY THE TROUGH WILL
BEGIN TRACKING AWAY FROM THE AREA...HOWEVER COOLER AND DRIER AIR
ASSOCIATED WITH HIGH PRESSURE BUILDING INTO THE REGION WILL TAKE
OVER. FEW CONCERNS THROUGH THE SHORT TERM...THE FIRST WILL BE
WINDS BEHIND THE FRONT THURSDAY. WITH A STRONG PRESSURE GRADIENT
AND LOW LEVEL WINDS 25 TO 35 KNOTS EXPECT A BREEZY DAY WITH GUSTS
BETWEEN 20 AND 30 THROUGH THE DAY WITH WINDS SUBSIDING DURING THE
EVENING AND THURSDAY NIGHT AS THE GRADIENT WEAKENS AND AN
INVERSION DEVELOPS. WINDS WILL BE WEAKER ON FRIDAY...HOWEVER WITH
LOW PRESSURE MOVING THROUGH THE GREAT LAKES REGION THE GRADIENT
WILL REMAIN STRONG WITH WIND SPEEDS OF 10 TO 15 MPH FOR FRIDAY
WITH WINDS REMAINING AROUND 10 MPH FRIDAY NIGHT. TEMPERATURES ARE
THE OTHER CONCERN...THURSDAY IS NOT A CONCERN WITH DAYTIME HIGHS
IN THE LOWER 70S AND LOWS THURSDAY NIGHT IN THE MIDDLE 50S.
CONCERNS APPEAR ON FRIDAY AS COLD AIR ADVECTION WILL KEEP THE
HIGHS IN THE LOW 60S NORTH TO NEAR 70 SOUTH AND LOWS FRIDAY NIGHT
IN THE WILL FALL INTO THE UPPER 30S IN THE FAR NORTHERN MIDLANDS
AND PEE DEE WITH THE LOW 40S ELSEWHERE. IF THE WINDS ARE LIGHTER
THAN CURRENTLY EXPECTED TEMPERATURES COULD FALL ANOTHER COUPLE OF
DEGREES WHICH WOULD BRING ABOUT THE POSSIBILITY OF FROST. WILL
CONTINUE TO MONITOR FRIDAY NIGHT TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL REMAIN IN CONTROL OF THE REGION THROUGH EARLY
NEXT WEEK WITH THE NEXT COLD FRONT MOVING INTO THE AREA MONDAY
NIGHT AND TUESDAY. THE FRONT WILL STALL ACROSS THE GULF COAST
TUESDAY WITH ADDITIONAL MOISTURE MOVING INTO THE REGION TUESDAY
NIGHT AND WEDNESDAY AS THE FRONT MOVES BACK NORTHWARD. MODELS HAVE
REMAINED IN GOOD AGREEMENT OVER THE PAST SEVERAL RUNS SO FEW
CHANGES HAVE BEEN MADE TO THE EXTENDED FORECAST. TEMPERATURES WILL
BE BELOW NORMAL SATURDAY AND SUNDAY WITH NEAR NORMAL FOR MONDAY
THROUGH WEDNESDAY.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH...ALONG WITH ACCOMPANYING SURFACE FRONT AND
ASSOCIATED BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS...WILL BE
ROLLING THROUGH OUR FORECAST AREA (FA) LATE TONIGHT. RADAR TRENDS
AND LATEST HIGH RESOLUTION MODELS GENERALLY SUGGEST MAIN BAND OF
CONVECTION WILL MOVE ACROSS THE TERMINALS IN THE 07Z-11Z TIME
FRAME. GENERALLY SOUTHERLY GRADIENT WINDS ARE EXPECTED TO INCREASE
TONIGHT AHEAD OF THE FRONT...WITH LLWS EXPECTED...WITH BREEZY TO
WINDY CONDITIONS EXPECTED TO CONTINUE THURSDAY BEHIND THE FRONT AS
WINDS SHIFT TO WEST. LATEST ACARS SOUNDINGS AT AGS AND CAE CONFIRM
LOW LEVEL WINDS AROUND 1K FT HAVE INCREASED TO AROUND 30 KTS FROM
THE SSE...AND THIS IS EXPECTED TO INCREASE SOME LATER TONIGHT.
THOUGH INSTABILITY APPEARS WEAK...THUNDER WILL BE POSSIBLE...AND
FOR NOW WILL HANDLE WITH VCTS TO ACCOMPANY THE PREDOMINATE/TEMPO
SHRA ACTIVITY. CLEARING EARLY THURSDAY MORNING BEHIND THE
FRONT...THOUGH MID LEVEL CLOUDS POSSIBLE THU AFTN/EVE AHEAD OF
ANOTHER UPPER SYSTEM THAT WILL COME THROUGH THU NT...PROVIDING A
SLIGHT CHANCE OF A FEW LIGHT SHOWERS THU NT.

EXTENDED AVIATION OUTLOOK...VFR FRIDAY THROUGH SUNDAY. BREEZY FRIDAY
AND SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...LAKE WIND ADVISORY FROM 7 AM TO 7 PM EDT THURSDAY FOR GAZ040-
     063>065-077.
SC...LAKE WIND ADVISORY FROM 7 AM TO 7 PM EDT THURSDAY FOR SCZ015-
     016-018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Apr 7, 12:51 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
151 AM EDT THU APR 7 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080600-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
151 AM EDT THU APR 7 2016

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

   LAKE WIND ADVISORY.

A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED FOR SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Robins AFB radar (KJGX), 118 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDuffie

When
April 7, 1:18 AM EST
Where
McDuffie County, 0.96 mi S of Boneville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.416, -82.448

Public reported nickel size hail just south of the town of Thomson.

Thunderstorm Wind, Columbia

When
April 7, 2:24 AM EST
Where
Columbia County, 2.75 mi N of Winfield
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
33.639, -82.409

Report through Facebook of a tree down in backyard along Winfield Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619030, 619032.